Alert archive / Colorado / Winter Weather Advisories in 2021

Winter Weather Advisory 18, NWS Pueblo, CO

March 24, 2021Conejos County, Mineral County, Rio Grande County, Colorado

NWS Pueblo, CO issued this winter weather advisory at Mar 24, 2021, 9:37 PM MDT for Conejos County, Mineral County, Rio Grande County, Colorado. It took effect at Mar 25, 2021, 3:00 PM MDT. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Mar 24, 2021, 9:37 PM MDT (03:37 UTC)
In effect from
Mar 25, 2021, 3:00 PM MDT
Expired
Mar 26, 2021, 1:19 PM MDT
In force
22 hr
Issued by
NWS Pueblo, CO

Counties Conejos County, CO, Mineral County, CO, Rio Grande County, CO

The radar

The Pueblo radar (KPUX), 230 km from the middle of the area, began a volume at 03:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 3.6 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2021-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2021-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2577 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

188 
WWUS45 KPUB 250337
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
937 PM MDT Wed Mar 24 2021

COZ068-251145-
/O.NEW.KPUB.WW.Y.0018.210325T2100Z-210327T0000Z/
Eastern San Juan Mountains Above 10000 Feet-
937 PM MDT Wed Mar 24 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 3 PM THURSDAY TO 6 PM
MDT FRIDAY...

* WHAT...Snow expected. Total snow accumulations of 5 to 13 
  inches. Winds gusting as high as 40 mph.

* WHERE...Eastern San Juan Mountains Above 10000 Feet.

* WHEN...From 3 PM Thursday to 6 PM MDT Friday.

* IMPACTS...Travel could be very difficult. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
7 follow-up statements
799 
WWUS45 KPUB 250945
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
345 AM MDT Thu Mar 25 2021

COZ068-251745-
/O.CON.KPUB.WW.Y.0018.210325T2100Z-210327T0000Z/
Eastern San Juan Mountains Above 10000 Feet-
345 AM MDT Thu Mar 25 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 3 PM THIS
AFTERNOON TO 6 PM MDT FRIDAY...

* WHAT...Snow expected. Total snow accumulations of 5 to 15 
  inches. Winds gusting as high as 35 mph.

* WHERE...Eastern San Juan Mountains Above 10000 Feet.

* WHEN...From 3 PM this afternoon to 6 PM MDT Friday.

* IMPACTS...Travel could be very difficult. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
555 
WWUS45 KPUB 251656
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
1056 AM MDT Thu Mar 25 2021

COZ068-260100-
/O.CON.KPUB.WW.Y.0018.210325T2100Z-210327T0000Z/
Eastern San Juan Mountains Above 10000 Feet-
1056 AM MDT Thu Mar 25 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 3 PM THIS
AFTERNOON TO 6 PM MDT FRIDAY...

* WHAT...Snow expected. Total snow accumulations of 5 to 15 
  inches. Winds gusting as high as 35 mph.

* WHERE...Eastern San Juan Mountains Above 10000 Feet.

* WHEN...From 3 PM this afternoon to 6 PM MDT Friday.

* IMPACTS...Travel could be very difficult. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
596 
WWUS45 KPUB 252048
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
248 PM MDT Thu Mar 25 2021

COZ068-260500-
/O.CON.KPUB.WW.Y.0018.210325T2100Z-210327T0000Z/
Eastern San Juan Mountains Above 10000 Feet-
248 PM MDT Thu Mar 25 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT
FRIDAY...

* WHAT...Snow expected. Total snow accumulations of 5 to 15 
  inches. Winds gusting as high as 35 mph.

* WHERE...Eastern San Juan Mountains Above 10000 Feet.

* WHEN...From 3 PM this afternoon to 6 PM MDT Friday.

* IMPACTS...Travel could be very difficult to impossible. The 
  hazardous conditions could impact the morning or evening 
  commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
490 
WWUS45 KPUB 260604
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
1204 AM MDT Fri Mar 26 2021

COZ068-261415-
/O.CON.KPUB.WW.Y.0018.000000T0000Z-210327T0000Z/
Eastern San Juan Mountains Above 10000 Feet-
1204 AM MDT Fri Mar 26 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS
EVENING...

* WHAT...Snow expected. Total snow accumulations of 5 to 15 
  inches. Winds gusting as high as 35 mph.

* WHERE...Eastern San Juan Mountains Above 10000 Feet.

* WHEN...Until 6 PM MDT this evening.

* IMPACTS...Travel could be very difficult to impossible. The 
  hazardous conditions could impact the morning or evening 
  commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
751 
WWUS45 KPUB 261030
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
430 AM MDT Fri Mar 26 2021

COZ068-261830-
/O.CON.KPUB.WW.Y.0018.000000T0000Z-210327T0000Z/
Eastern San Juan Mountains Above 10000 Feet-
430 AM MDT Fri Mar 26 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS
EVENING...

* WHAT...Snow. Storm total accumulations of 5 to 15 inches.

* WHERE...Eastern San Juan Mountains Above 10000 Feet.

* WHEN...Until 6 PM MDT today.

* IMPACTS...Plan on slippery road conditions. Travel could be
  difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
009 
WWUS45 KPUB 261824
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
1224 PM MDT Fri Mar 26 2021

COZ068-270000-
/O.CON.KPUB.WW.Y.0018.000000T0000Z-210327T0000Z/
Eastern San Juan Mountains Above 10000 Feet-
1224 PM MDT Fri Mar 26 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS
EVENING...

* WHAT...Snow. Additional snow accumulations of 1 to 3 inches.

* WHERE...Eastern San Juan Mountains Above 10000 Feet County.

* WHEN...Until 6 PM MDT this evening.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
252 
WWUS45 KPUB 261919
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
119 PM MDT Fri Mar 26 2021

COZ068-262030-
/O.CAN.KPUB.WW.Y.0018.000000T0000Z-210327T0000Z/
Eastern San Juan Mountains Above 10000 Feet-
119 PM MDT Fri Mar 26 2021

...WINTER WEATHER ADVISORY IS CANCELLED...

Light snow is still expected over the area but roads are only wet
and impacts are minimal, therefore the winter weather advisory has
been allowed to expire.

$$

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this winter weather advisory went out at Mar 24, 6:17 PM MDT, 3 hours 20 minutes earlier.

Area forecast discussion, Mar 24, 6:17 PM MDT, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
617 PM MDT Wed Mar 24 2021

.UPDATE...
Issued at 615 PM MDT Wed Mar 24 2021

Have decided to let the Winter Weather headlines expire this past
hour, as much of the moderate to heavy snow has ended. Do think
snow showers will continue this evening, especially over the
southern mountains and parts of the SLV. Light, to at times
moderate, snow may continue through mid to late evening. However,
additional amounts are expected to be light and not enough to
extend the headlines.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 250 PM MDT Wed Mar 24 2021

Convective snow showers are being observed across the area,
especially over the I-25 corridor from El Paso County to the New
Mexico border. The mountains are also experiencing convective snow
showers, but at this time the snow is remaining over the mountains
and not leaking over the mountain valleys. High resolution data is
has been consistent with creating another wave of snowfall over the
eastern San Juan that will propagate easterly over the San Luis
Valley, which was accommodated for in the grids by increasing PoPs.

During the overnight tonight lingering light snow is expected over
the Continental Divide, but snowfall amounts will be light, so
impacts are expected to be minimal. Low temperatures will be
slightly below normal for this time of year. Expect temperatures to
be in the low to mid 20s over the plains, the teens to low 20s over
the mountains valleys, and the single digits to the teens over the
mountains, depending on the elevations. Fog is expected to develop
over El Paso, Crowley, and Kiowa Counties during the overnight. Fog
may push a little bit further south, but westerly flow over the
lower Arkansas River Valley should keep fog from developing there.
Fog should dissipate over those areas by around 8AM tomorrow
morning. If southeasterly flow is stronger and/or lasts longer than
anticipated, fog and low clouds will remain over the aforementioned
areas.

The synoptic pattern tomorrow will be slight ridging throughout the
day, transitioning to southwesterly flow in response to an
encroaching trough. Outside of scattered snow showers over the
Continental Divide, dry conditions are expected elsewhere. By
midday, as the the next trough reaches southern Colorado,
snowfall rates will begin increasing over the Continental Divide.

.LONG TERM...(Thursday night through Wednesday)
Issued at 250 PM MDT Wed Mar 24 2021

Energy from the next wrn upper trough digs south through the Great
Basin into the Desert SW Thursday night into Friday, while weak
wave slides quickly through the nrn Rockies into the nrn High
Plains. Upper low then closes off over AZ later on Friday, the
slides eastward through AZ/NM into wrn TX from late Fri into the
weekend. Main impact from this system will be an increase in
snowfall over the mountains along the Continental Divide, with
eastern San Juans looking best for heavy snow, especially Thu
night as favorable swly mid level flow develops. Lighter snow
expected elsewhere along the Divide Thu night into Fri, but only
snow showers elsewhere (best chance Palmer Divide/Teller Co)
through Fri afternoon as lift is weak and low/mid level flow keeps
a more wly component. Will likely need a advisory for higher
elevations in the swrn mts from late Thu into midday Fri, but will
let current set of highlights expire later this evening before
issuing anything new.

Now looks like weekend should stay mostly dry and warmer as
models/ensembles have trended toward a southern track with cut-off
coming out of AZ, keeping low and mid level flow wly across srn
CO. Progressive upper pattern continues early next week, with
ridge and warm temps expected Mon, before next trough approaches
the area Tue/Wed bringing a chance of snow and cooler temperatures
to most locations.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 250 PM MDT Wed Mar 24 2021

his evening a wave of snow is expected to develop off of the San
Juan Mountains, reaching ALS by around 1800 tonight, bringing brief
MVFR to IFR conditions. After that passes, VFR conditions are
expected. Tomorrow afternoon gusty southwesterly winds are expected,
with wind gusts up to 25 MPH. Scattered showers are possible
tomorrow afternoon. Unless a shower develops over the forecast
terminal tomorrow afternoon, VFR conditions are expected.

KCOS:

Fog is expected to develop over KCOS tonight, as low level
southeasterly flow, recent precipitation, and moist low levels
develop. At this point in time, we have fog from 2300 tonight,
through 0800 tomorrow morning. If the southeasterly remain strong,
fog may last a bit longer. Alternatively, if the winds don't shift
to the southeast, fog may not develop. If fog develops IFR
conditions are likely. VFR conditions are expected before and after
the fog development.

KPUB:

VFR conditions are expected throughout the forecast period over
KPUB. There is the chance for fog developing during the overnight,
but the current thinking is that west winds will develop, keeping
the lower levels well enough mixed for fog to not develop. If
southeasterly winds continue through the overnight, fog may develop
bringing IFR conditions.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...RODRIGUEZ
SHORT TERM...SIMCOE/SKELLY
LONG TERM...PETERSEN
AVIATION...SIMCOE/SKELLY
Hazardous weather outlook, Mar 24, 3:32 PM MDT, 6 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
332 PM MDT Wed Mar 24 2021

COZ058>089-093>099-252145-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
332 PM MDT Wed Mar 24 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Snow showers are expected to continue over the mountains
throughout the overnight and into the morning. Scattered snow
showers over the I-25 corridor will begin to dissipate shortly
after the sun goes down.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thursday afternoon through Friday evening snow accumulations are
expected, mainly over the mountains, and especially along the
Continental Divide. The eastern San Juan mountains are expected to
see the highest snowfall amounts, with a foot or more.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
likely today over the mountains and I-25 corridor.

SKELLY/SKELLY

In the hours before

Local storm report, Mar 24, 8:20 PM MDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
820 PM MDT WED MAR 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             2 NE BLACK FOREST       39.03N 104.67W
03/24/2021  M2.0 INCH        EL PASO            CO   TRAINED SPOTTER

&&

Nearby

Winter Weather Advisories in Colorado, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.